Hail, Kaufman
- When
- December 23, 1:45 PM CST
- Where
- Kaufman County, 4 mi SSE of Kaufman
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.526, -96.294
Nickel size hail was reported 4 miles SSE of Kaufman.
Scattered storms developed in a moist environment ahead of an approaching storm system. One thunderstorm in Kaufman County produced nickel sized hail and several thunderstorms produced flash flooding in Hopkins County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
Scattered storms developed in a moist environment ahead of an approaching storm system. One thunderstorm in Kaufman County produced nickel sized hail and several thunderstorms produced flash flooding in Hopkins County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Dec 23, 12:50 PM CST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FORT WORTH TX 1250 PM CST WED DEC 23 2009 .AVIATION... FOR THE 18Z TAFS...AREA OF SHOWERS AND TSTMS ARE EXPANDING IN DALLAS COUNTY PRESENTING THE SHORT TERM FORECAST CHALLENGE. INITIAL THINKING WAS THAT WITH NEARLY ALL METROPLEX OBS INDICATING VEERING WINDS BEST MOISTURE TRANSPORT AND LIKELY TSTM INITIATION THRU 21Z WOULD BE EAST OF TAF SITES. WITH ACTIVITY DEVELOPING OVER DALLAS COUNTY AT ISSUANCE TIME HAD TO ACCOUNT FOR THIS BRINGING VCTS INTO KDAL A COUPLE OF HRS BEFORE OTHER METROPLEX TAF SITES. AFT 21Z MODELS INDICATE THAT SFC LOW WILL PULL EAST NORTHEAST OUT OF SOUTHWESTERN TX BACKING LOW LVL WINDS AND SPREADING BEST TSTM CHANCES FURTHER WEST. ACCOUNTED FOR THIS WITH VCTS AFT 21Z FOR ALL METROPLEX TAF SITES THRU AROUND 3Z. AFTER 03Z LOWEST 2 KM WINDS BEGIN TO VEER AHEAD OF APPROACHING COLD FRONT AS STRONG UPPER LVL LOW PRESSURE SYSTEM SPREADS STRONG FORCING FOR ASCENT OVER NORTH TX. FEELING IS THAT THIS WILL BRING BEST TSTM CHANCES FURTHER EAST AND SOUTH OF METROPLEX TAF SITES. TSTM CHANCES WILL CONTINUE FOR ACT LATER AS THEY SIT CLOSER TO DEEPER LOW LVL MOISTURE. BEHIND THE COLD FRONT EXPECT WINDS TO BECOME VERY STRONG BY TOMORROW AFTERNOON WITH SUSTAINED WINDS NEAR 30 MPH WITH HIGHER GUSTS POSSIBLE. && .UPDATE... UPDATED SKY GRIDS TO ACCOUNT FOR CLEARING IN THE WEST. NO CHANGES TO TEMPERATURES...POPS...OR WEATHER GRIDS AT THIS TIME. LATEST NAM RUN INDICATES THE POTENTIAL FOR A CHANGE OVER TO ALL SNOW IN THE NORTHWEST THURSDAY MORNING BUT WILL WAIT FOR ADDITIONAL MODELS AND MAKE NEEDED CHANGES IN AFTERNOON PACKAGE. NO SIGNIFICANT ACCUMULATIONS ARE EXPECTED AT THIS TIME. 42 && .PREV DISCUSSION... /ISSUED 353 AM CST WED DEC 23 2009/ SHOWERS AND THUNDERSTORMS CONTINUE TO OCCUR ACROSS THE EASTERN HALF OF NORTH TEXAS TONIGHT AS THE FIRST OF SEVERAL SHORTWAVES MOVES THROUGH THE REGION. A PROMINENT DRY SLOT ON WATER VAPOR IS EVIDENT MOVING ACROSS THE WESTERN HALF OF NORTH TEXAS WHERE NO PRECIPITATION HAS BEEN OBSERVED TONIGHT. EXPECT MOST OF THE SHOWERS AND THUNDERSTORMS TODAY TO REMAIN EAST OF INTERSTATE 35 AND HAVE ADJUSTED POPS ACCORDINGLY. THIS IS THE AREA WHERE HIGHEST PWATS AND STRONGEST ISENTROPIC LIFT WILL OCCUR. THERE IS STILL A SLIGHT RISK FOR SEVERE STORMS EAST OF INTERSTATE 35 THIS AFTERNOON AND EVENING AS WELL. AN ISOLATED SEVERE STORM BEFORE THEN CANNOT RULED OUT...BUT THE LATE AFTERNOON AND EVENING HOURS LOOK THE MOST FAVORABLE. AS THE UPPER LEVEL LOW APPROACHES THIS EVENING AND TONIGHT AND THE COLD FRONT BEGINS TO ENTER OUR NORTHWESTERN COUNTIES...SHOWERS AND THUNDERSTORMS WILL LIKELY BECOME NUMEROUS AND THE THREAT FOR SEVERE WEATHER WILL CONTINUE EAST OF INTERSTATE 35. WILL CARRY HIGHEST POPS TONIGHT FOR ALL OF THE REGION. THE RAIN WILL LIKELY END FROM THE SOUTHWEST AS ANOTHER DRY SLOT WORKS IN BEHIND THE UPPER LEVEL LOW. THE LATEST MODEL RUNS HAVE TRENDED FARTHER SOUTH WITH THE TRACK OF THE UPPER LEVEL LOW...NOW MOVING IT ACROSS NORTH TEXAS. THIS WILL ALLOW COLD AIR IN THE LOWER AND MID LEVELS OF THE ATMOSPHERE TO PENETRATE INTO THE NORTHWESTERN CORNER OF NORTH TEXAS. AS WRAP AROUND PRECIP MOVES INTO THE NORTHWESTERN COUNTIES ON THURSDAY MORNING...RAIN MIXED WITH SNOW IS POSSIBLE AND HAVE INCLUDED THIS IN THE FORECAST FOR LOCATIONS WEST OF A LINE FROM EASTLAND TO SHERMAN. SURFACE TEMPERATURES ARE STILL FORECAST TO BE ABOVE FREEZING AT THE TIME...BUT IF THE IMMEDIATE NEAR SURFACE LAYER COOLS JUST A FEW MORE DEGREES...A CHANGE OVER TO ALL SNOW IS POSSIBLE. AM NOT EXPECTING IMPACTS AT THIS TIME...HOWEVER IF A CHANGE OVER TO ALL SNOW OCCURS...SOME LIGHT ACCUMULATIONS ARE POSSIBLE. WILL NEED TO CONTINUE TO MONITOR THE TRACK OF THE UPPER LEVEL LOW IN FUTURE MODEL RUNS TODAY. BEHIND THE COLD FRONT THAT BLOWS THROUGH WEDNESDAY NIGHT...WINDY CONDITIONS ARE EXPECTED AS THE STORM SYSTEM BECOMES VERTICALLY STACKED TO OUR NORTHEAST. A WIND ADVISORY WILL LIKELY BE NEEDED FOR THURSDAY. HAVE CONTINUED TO UNDERCUT MOS A FEW DEGREES FOR THURSDAY THROUGH FRIDAY. QUIET AND COOL WEATHER IS EXPECTED THROUGH THE WEEKEND WITH ANOTHER STORM SYSTEM POSSIBLE BY WEDNESDAY. THE GFS AND ECMWF ARE NEARLY 48 HOURS APART ON THE TIMING OF THIS NEXT UPPER LEVEL SYSTEM AND HAVE SIDED WITH THE FASTER ECMWF /WHICH THE GFS ENSEMBLES ALSO AGREE WITH/ FOR THIS FORECAST. GIVEN THE DISCREPANCIES IN THE MODELS...WILL CARRY LOW POPS MONDAY NIGHT THROUGH WEDNESDAY UNTIL A BETTER CONSENSUS OCCURS. WITH COLD AIR ALREADY IN PLACE...THIS NEXT SYSTEM HAS THE POTENTIAL TO BE A WINTER WEATHER EVENT BUT WILL NOT MENTION THIS IN THE ZONES. 82/JLD && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 73 41 44 25 43 / 40 90 50 5 5 WACO, TX 73 44 50 26 47 / 40 80 20 5 5 PARIS, TX 69 43 45 23 38 / 80 90 80 20 5 DENTON, TX 70 38 41 22 41 / 40 90 60 10 5 MCKINNEY, TX 68 38 44 22 41 / 70 90 60 10 5 DALLAS, TX 73 41 45 25 42 / 50 90 50 10 5 TERRELL, TX 70 46 46 26 43 / 70 90 50 10 5 CORSICANA, TX 73 47 50 27 44 / 60 90 40 5 5 TEMPLE, TX 72 47 51 28 47 / 40 80 10 5 5 && .FWD WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 452 AM CST WED DEC 23 2009 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-241100- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 452 AM CST WED DEC 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL BE POSSIBLE TODAY...MAINLY FOR LOCATIONS ALONG AND TO THE EAST OF I-35. ATMOSPHERIC CONDITIONS WILL BE FAVORABLE FOR A FEW SEVERE THUNDERSTORMS...ESPECIALLY TO THE EAST OF THE I-35 CORRIDOR LATE THIS AFTERNOON AND EVENING. THE MAIN SEVERE WEATHER THREAT IS LARGE HAIL AND DAMAGING WINDS...ALTHOUGH AN ISOLATED TORNADO CAN NOT BE RULED OUT. LOCALLY HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING WILL ACCOMPANY ANY THUNDERSTORM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. RAIN MAY CHANGE OVER TO SNOW THURSDAY MORNING TO THE NORTHWEST OF AN EASTLAND...TO DECATUR...TO SHERMAN LINE. SURFACE TEMPERATURES WILL LIKELY BE JUST ABOVE FREEZING...SO NO MAJOR IMPACTS OR ACCUMULATIONS ON ROADWAYS ARE EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION MAY BE REQUESTED TODAY AND TONIGHT FOR LOCATIONS ALONG AND EAST OF THE INTERSTATE 35 CORRIDOR. 92
The Dallas/Ft Worth radar (KFWS), 95 km away, was scanning. The volume nearest the first event began at 19:44 UTC.
1 hail, 1 flash flood, 1 flood. Local standard time, as filed.
Nickel size hail was reported 4 miles SSE of Kaufman.
Periods of heavy rainfall during the late afternoon and evening hours resulted in flash flooding in Hopkins County. The following roads were impassable at some point during the evening hours: CR 1197 near FM 2297 and CR 1174, FM 69 north of Interstate 30, FM 1870 near the bridges, FM 2560, CR 1444, CR 1152 near FM 1567, FM 71 west, CR 2316 near FM 69 south, and several of the main streets in Sulphur Springs. It was also reported that some vehicles got trapped in water on SH 11, CR 2316, and SH 154.
FM 71 near the Delta/Hopkins County line and FM 69 near the Mahoney slab remained impassable due to heavy rainfall from the night before.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, December 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 208713, 208725, 208727.